Louisiana, 2016

Flash Flooding and Hail in Louisiana, May 1, 2016

May 1, 2016 · NWS LCH · 12 events in 8 counties and zones

As a warm front moved across the region a warm moist air mass moved in. Healthy lapse rates and a low level jet allowed severe storms and flooding to develop in the early morning and linger into the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a warm front moved across the region a warm moist air mass moved in. Healthy lapse rates and a low level jet allowed severe storms and flooding to develop in the early morning and linger into the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 30, 10:59 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 30, 10:59 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1159 PM CDT SAT APR 30 2016

.DISCUSSION...
FOR 06Z TAF ISSUANCE.

&&

.AVIATION...
LOCAL 88DS SHOW THE POTENTIAL NEXT ROUND OF SHOWERS ALREADY
DEVELOPING OVER LOWER ACADIANA...AFFECTING THE SERN TERMINALS BY
06Z. LATEST HRRR RUNS SHOW WIDESPREAD SHOWERS DEVELOPING FURTHER
WEST THROUGH THE OVERNIGHT HOURS...IMPACTING MAINLY KLCH/MAYBE
KBPT FIRST BEFORE REACHING KAEX LATER. MEANWHILE MEDIUM-RANGE
MODELS STILL SHOW THE BULK OF THE PRECIP IN BETTER CONFINEMENT
WITH THE LINGERING FRONT...AGAIN IMPACTING THE SERN SITES MORE
THAN THE OTHERS. CEILINGS SHOULD REMAIN ON THE LOW SIDE GIVEN SO
MUCH BOUNDARY LAYER MOISTURE AND NOCTURNAL INVERSIONS.

25

&&

.PREV DISCUSSION... /ISSUED 944 PM CDT SAT APR 30 2016/

UPDATE...MINOR TWEAKING OF POPS OVER THE AREA. LATEST MODEL
OUTPUT CONTINUES TO SUGGEST ACADIANA POTENTIAL HIGHEST AREA-WIDE
AND HAVE MAINTAINED LIKELY POPS THERE. DID TRIM DOWN POPS
SLIGHTLY ELSEWHERE.

PREV DISCUSSION... /ISSUED 900 PM CDT SAT APR 30 2016/

DISCUSSION...
FOR 00Z TAF ISSUANCE.

AVIATION...
LOWER CEILINGS ARE BEGINNING TO DEVELOP ACROSS THE AREA WITH SFC
OBS REPORTING MVFR CONDITIONS NOW STARTING TO PREVAIL. CIGS SHOULD
CONTINUE LOWERING THROUGH THE NIGHT WITH LIFR VALUES EXPECTED BY
DAYBREAK...ALONG WITH POSSIBLY SOME SLIGHT RESTRICTIONS TO
VISIBILITY. ALL MODELS ARE INDICATING WIDESPREAD SHOWER ACTIVITY
DEVELOPING AHEAD OF AN APPROACHING FRONTAL BOUNDARY...LIKELY MOST
IMPACTING KLFT/KARA STARTING AROUND SUNRISE SUNDAY AND LINGERING
THROUGH MUCH OF THE DAY.

25

PREV DISCUSSION... /ISSUED 430 PM CDT SAT APR 30 2016/

DISCUSSION...A LARGE UPPER LOW CONTINUES TO MOVE ACROSS THE
PLAINS THIS AFTERNOON WITH A SHORT WAVE PASSING TO THE SOUTH ALONG
THE OF THE LARGER LOW. MOST OF THE RAIN ASSOCIATED WITH THE SHORT
WAVE HAS EXITED THE AREA, EXCEPT FOR FAR SOUTH LA. SOME MODELS
INDICATE THAT ADDITIONAL SHOWERS WILL CONTINUE TO DEVELOP ALONG
THE TAIL END OF THIS MCS AND CONTINUE INTO LOWER ACADIANA THIS EVENING.
ALSO A WEAK FRONTAL BOUNDARY IS LOCATED IN EAST TX AND THIS MAY
DRIFT INTO OR NEAR THE EAST TX LAKES AREA EARLY SUNDAY WITH
ADDITIONAL SHOWER ACTIVITY DEVELOPING TOWARD SUNRISE.

ANOTHER SHORT WAVE WILL MOVE ACROSS THE REGION MONDAY WITH ANOTHER
ROUND OF HEAVY RAINFALL POSSIBLE.

WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED SUNDAY,
WITH THE ALREADY SATURATED SOIL AND FULL RIVERS, BAYOUS, AND
DITCHES THE FLOOD WATCH WAS EXTENDED INTO MONDAY EVENING WHEN THE
NEXT MCS MAY AFFECT THE AREA.

THE FRONT IS NOT EXPECTED TO PUSH THROUGH THE REGION MONDAY ENDING
THE RAINFALL AND USHERING IN COOLER AND DRIER WEATHER FOR MID TO
LATE WEEK.

MARINE...TIDE LEVELS ARE FALLING ALONG THE COAST, HOWEVER TIDES
WILL CONTINUE TO RUN AROUND ONE FOOT ABOVE NORMAL THROUGH SUNDAY.
THIS MAY PUSH TIDES BACK TO AROUND 3 FEET MLLW AT HIGH TIDE MID
DAY TO EARLY AFTERNOON SUNDAY. A SLOW DECREASE IN TIDES IS
EXPECTED THROUGH EARLY WEEK WITH A BETTER FALL AFTER THE FRONT
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  82  68  77 /  30  60  50  80
LCH  71  81  71  79 /  40  60  50  80
LFT  71  82  74  80 /  60  70  40  80
BPT  70  83  71  80 /  30  60  60  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR LAZ027>033-041>045-
     052>055-073-074.

     COASTAL FLOOD ADVISORY UNTIL 5 PM CDT SUNDAY FOR LAZ041-052>054-
     073-074.

TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR TXZ180-201-215-216-
     259>262.

     COASTAL FLOOD ADVISORY UNTIL 5 PM CDT SUNDAY FOR TXZ215-216.

GM...NONE.
&&
Hazardous weather outlook, Apr 30, 4:06 AM CST, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
506 AM CDT SAT APR 30 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
506 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF STORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA
TODAY. THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND STRONG GUSTY WINDS. THERE IS A
SLIGHT RISK FOR SEVERE STORMS...AND A MODERATE RISK FOR EXCESSIVE
RAINFALL. A FLASH FLOOD WATCH IS ALSO IN EFFECT.

TIDES ALONG THE COAST WILL BE ELEVATED WITH THE POSSIBILITY OF
MINOR COASTAL FLOODING DURING HIGH TIDE TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL POSSIBILITIES WILL CONTINUE THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-011130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
506 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ELEVATED SEAS AND WINDS WILL CONTINUE THROUGH THE DAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP WITH FREQUENT CLOUD TO WATER LIGHTNING
AND HEAVY RAINFALL GREATLY REDUCING VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POSSIBILITY OF THUNDERSTORMS WITH FREQUENT CLOUD TO WATER
LIGHTNING AND HEAVY RAINFALL WILL CONTINUE INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, May 1, 2:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
307 AM CDT SUN MAY 1 2016

LAZ033-043-044-010845-
ST. LANDRY LA-ACADIA LA-LAFAYETTE LA-
307 AM CDT SUN MAY 1 2016

...SPECIAL WEATHER STATEMENT...

AT 306 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR EGAN TO RAYNE. MOVEMENT WAS NORTHEAST AT
15 MPH.

HALF INCH HAIL AND WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...OPELOUSAS...CROWLEY...EUNICE...RAYNE...CHURCH POINT...IOTA...
SUNSET...DUSON...CANKTON...BRANCH...RICHARD...MAXIE...RIDGE...EGAN...MOWATA...
MIRE...ESTHERWOOD AND MIDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3045 9250 3053 9204 3014 9212 3014 9226
      3015 9229 3013 9230 3012 9257
TIME...MOT...LOC 0806Z 208DEG 13KT 3021 9246 3026 9227

24
Special weather statement, May 1, 2:19 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
319 AM CDT SUN MAY 1 2016

TXZ215-216-010915-
JEFFERSON TX-ORANGE TX-
319 AM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND CENTRAL
JEFFERSON COUNTIES UNTIL 415 AM CDT...

AT 319 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LA BELLE...OR 13 MILES SOUTHEAST OF HAMSHIRE...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...GROVES...PORT NECHES...CENTRAL
GARDENS...PORT ACRES...SOUTHEAST TEXAS REGIONAL AIRPORT AND LA BELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2969 9428 3009 9412 2997 9384 2997 9386
      2995 9386 2996 9387 2993 9386 2986 9393
      2985 9392 2985 9394 2980 9395 2967 9407
      2963 9418
TIME...MOT...LOC 0819Z 212DEG 26KT 2977 9412

24

The radar

The Lake Charles radar (KLCH), 103 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 hail. Local standard time, as filed.

Hail, Lafayette

When
May 1, 3:00 AM CST
Where
Lafayette County, 2.34 mi W of Ossun
Measured
1.75 in hail
Reported by
State Official
Coordinates
30.270, -92.159

Golf ball size hail was reported along Lacassine Road.

Hail, Lafayette

When
May 1, 3:15 AM CST
Where
Lafayette County, 1.79 mi E of Ossun
Measured
1.5 in hail
Reported by
Public
Coordinates
30.270, -92.090

A video or ping pong ball size hail was posted to social media.

Hail, St. Martin

When
May 1, 5:00 AM CST
Where
St. Martin County, 0.91 mi NE of Breaux Bridge
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -91.890

A report of quarter size hail was reported in Breaux Bridge.

Flash Flood, Calcasieu

When
May 1, 7:42 AM CST to 8:00 PM CST
Where
Calcasieu County, 1.26 mi SE of Toomey to 46.82 mi SSE of Buhler
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
30.157, -93.635

Heavy rain fell across Calcasieu Parish from early morning through the afternoon during the 1st. Flooding was first reported along the exits of Interstate 210 with water rising to near 3 feet deep. Many vehicles were also flooded during the event with some being swept into a drainage ditch near Bank Street close to Downtown Lake Charles. The flooding also flooded several homes and at least one business in Lake Charles. Several people had to be rescued from their flooded vehicles. Streets in Sulphur and Westlake also became flooded. Lake Charles Regional Airport set a daily rainfall record with 5.20 inches and 3 to 6 inches of rainfall was common from Vinton to Iowa. The highest amount reported in the parish was near Chenault Airport at 9.37 inches.

Flash Flood, St. Landry

When
May 1, 7:42 AM CST to 8:00 PM CST
Where
St. Landry County, 1.1 mi NE of Grand Coteau to 32.45 mi SE of Arnaudville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.432, -92.038

Heavy rain fell across portions of Saint Landry Parish for multiple hours. This flooded and closed portions of Interstate 49. Cars along the flooded portion of interstate became stranded prompting multiple rescues near Grand Coteau.

Flash Flood, Lafayette

When
May 1, 8:45 AM CST to 8:00 PM CST
Where
Lafayette County, 14.48 mi NE of Billeaud to 7.7 mi SE of Billeaud
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.310, -91.774

Media reported many streets across Lafayette during the event flooded including Ambassador Caffery and Dulles. Several homes in Carencro also flooded. Rainfall amounts ranged from around 4 inches up to 6 in the north side of Lafayette to Carencro and the parish line.

Flash Flood, Iberia

When
May 1, 10:10 AM CST to 8:00 PM CST
Where
Iberia County, 1.79 mi WNW of Olivier to 14.84 mi W of Delcambre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.988, -91.778

Heavy rain caused several streets to become flooded and closes around New Iberia during the late morning and afternoon of the 1st.

Flash Flood, Vermilion

When
May 1, 10:52 AM CST
Where
Vermilion County, 1 mi ESE of Perry to 12.61 mi W of Lowry
Cause
Heavy Rain
Reported by
Public
Coordinates
29.944, -92.155

Multiple pictures of flooded and closed streets around Abbeville were posted to social media.

Flash Flood, St. Martin

When
May 1, 10:53 AM CST to 8:00 PM CST
Where
St. Martin County, 1.25 mi ESE of Henderson to 8.96 mi S of Coteau Holmes
Cause
Heavy Rain
Reported by
Public
Coordinates
30.312, -91.781

Pictures of flooded streets were posted to social media from around Breaux Bridge and Henderson. The highest total in the area affected by the flood was 5.44 inches.

Flash Flood, Jefferson Davis

When
May 1, 11:00 AM CST to 6:00 PM CST
Where
Jefferson Davis County, 36.76 mi E of Panchoville to 15.31 mi E of Panchoville
Cause
Heavy Rain
Reported by
Public
Coordinates
30.432, -92.037

Pictures of street flooding were posted to social media after 3 to 6 inches fell across the parish.

Flash Flood, Acadia

When
May 1, 11:13 AM CST
Where
Acadia County, 25.1 mi E of Mire to 11.06 mi ESE of Rayne Hains Airstrip
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.310, -91.779

Roads and Highways become flooded including highway 95. During the event 3 to 6 inches fell across the parish.

Hail, Calcasieu

When
May 1, 3:40 PM CST
Where
Calcasieu County, 3.63 mi NE of Lake Charles Chloe F
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -93.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635720, 635721, 635722, 635724, 635725, 635726, 635727, 635728, 635729, 635731, 635730, 635723.